Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 2, NWS Pocatello, ID

April 1, 202213 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 1, 2022, 2:15 PM MDT for 13 counties in Idaho. It took effect at Apr 2, 2022, 1:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2022, 2:15 PM MDT (20:15 UTC)
In effect from
Apr 2, 2022, 1:00 PM MDT
Expired
Apr 2, 2022, 8:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 9 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS75 KPIH 012015
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
215 PM MDT Fri Apr 1 2022

IDZ051>055-021030-
/O.NEW.KPIH.WI.Y.0002.220402T1800Z-220403T0200Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
215 PM MDT Fri Apr 1 2022

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts around 45 mph  
  expected.

* WHERE...The Arco/Mud Lake Desert, Upper Snake River Plain, Lower
  Snake River Plain, Eastern Magic Valley and Shoshone Lava Beds.

* WHEN...From noon to 8 PM MDT Saturday.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
642 
WWUS75 KPIH 020917
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
317 AM MDT Sat Apr 2 2022

IDZ056-057-022100-
/O.EXB.KPIH.WI.Y.0002.220402T1900Z-220403T0200Z/
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Albion, Almo, Malta, Rockland, 
and Holbrook
317 AM MDT Sat Apr 2 2022

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts around 45 mph 
  expected.

* WHERE...Southern Hills/Albion Mountains-Raft River Region.

* WHEN...From 1 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Blowing dust may reduce visibility along Interstate 84.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051>055-022100-
/O.EXT.KPIH.WI.Y.0002.220402T1900Z-220403T0200Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
317 AM MDT Sat Apr 2 2022

...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts around 45 mph 
  expected.

* WHERE...The Arco/Mud Lake Desert, Upper Snake River Plain, 
  Lower Snake River Plain, Eastern Magic Valley and Shoshone 
  Lava Beds.

* WHEN...From 1 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Blowing dust may reduce visibility in the American Falls
  area and along Interstate 15 north of Idaho Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
321 
WWUS75 KPIH 022012
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
212 PM MDT Sat Apr 2 2022

IDZ051>057-030200-
/O.CON.KPIH.WI.Y.0002.000000T0000Z-220403T0200Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
212 PM MDT Sat Apr 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts around 45 mph 
  expected.

* WHERE...The Arco/Mud Lake Desert, Upper Snake River Plain, 
  Lower Snake River Plain, Eastern Magic Valley and Shoshone 
  Lava Beds.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Blowing dust may reduce visibility in the American 
  Falls area and along Interstate 15 north of Idaho Falls.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
725 
WWUS75 KPIH 030150
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
750 PM MDT Sat Apr 2 2022

IDZ051>057-030300-
/O.EXP.KPIH.WI.Y.0002.000000T0000Z-220403T0200Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
750 PM MDT Sat Apr 2 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Wind speeds have fallen below Wind Advisory levels early this 
evening and thus the advisory will be allowed to expire at 8 PM 
MDT. Breezy winds of 15 to 25 mph will continue to taper off 
across the Snake River Plain, Magic Valley, and south-central 
highlands through 11 PM MDT. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 1, 2:15 PM MDT, 0 minutes earlier.

Area forecast discussion, Apr 1, 2:15 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
215 PM MDT Fri Apr 1 2022

.SHORT TERM...Tonight through Sunday night. Upper ridge shifting
across East Idaho through tonight. Satellite imagery shows strong
shortwave just off PacNW coast with vigorous jet associated with
it. Trough shifts across the panhandle into Montana through the
day Saturday, pushing strong cold front through East Idaho mid-
day. Precipitation amounts are expected to be light and limited to
regions along the northern border. Winds are expected to be the
main impact, increasing significantly during the afternoon behind
the cold front. Good mixing coupled with a strong surface gradient
and 35-40kt winds at 700mb are indicative of a strong wind event
for the Snake Plain. Probabilistic 50th percentile puts wind gusts
approaching 50mph for a significant portion of the Snake Plain for
this event, and most guidance products are squarely within the
thresholds for a Wind Advisory. Thus have issued Wind Advisory for
Noon-8pm, with the strongest winds expected in the 2pm-6pm time
frame. Albion/South Hills and Raft River area on the bubble for
Advisory issuance as well. Shortwave trough drives east quickly
through Saturday night, and gradient drops off significantly.
Sunday is a nice break in the pattern with transitory upper ridge,
with conditions similar to today. It is literally the calm before
the storm as the next major system arrives Monday with another
spring storm for a significant portion of East Idaho and strong
potential for another wind event. See Long Term discussion below.
DMH

.LONG TERM...MONDAY THROUGH NEXT FRIDAY...
A fresh storm system is forecast to approach the coast of British
Columbia Mon, with attendant troughing spreading rain/snow showers
across our forecast area over the course of the day. High temps
should still top out in the upper 40s to upper 50s. Mon night/Tue
AM, the parent energy with this system will quickly shift east to a
new sfc low developing over the nrn Plains/srn Canada, with the
overall troughing signature shifting east and SE Idaho quickly
switching into NW flow. This will take about 10 degrees off high
temps for Tue (compared to Mon) with snow levels falling to near
valley floors by early Tue AM, with snow showers trending down and
becoming increasingly confined to our mntn areas over the course of
the day. Our storm total snowfall forecast has ticked up only
slightly, with 3-7" expected in the Central Mntns west of
Challis/Mackay and north of the Wood River Valley, 2-4" in the
higher elevations of the Big Holes, Bear River Range, and ern
Caribou County above pass level, and a coating possible for the rest
of our mntn passes. The MUCH bigger concern with this system will be
strong winds, and today's model guidance is...well...very impressive
to say the least. Winds should begin to ramp up between 16-20z/10am-
2pm Mon as the pressure gradient tightens, peaking for an extended
period from Mon afternoon right through at least late Tue AM or
early Tue afternoon, before gradually relaxing through midnight Tue
night, with good model agreement on trends in timing. Direction will
be SW trending W over time. During the extended peak wind period,
ALL long-range deterministic models (GFS, ECMWF, and Canadian) are
exceeding an impressive 50kts at 700mb over decent portions of the
CWA, and calibrated NBM 4.1 guidance (which is among our
highest/strongest current guidance for wind but it also tends to
perform well) reaches sustained values of 25-35 MPH with gusts of 40-
50 MPH regionwide, with some portions of the Snake Plain corridor
and higher elevations across the Central Mntns potentially seeing 30-
40 MPH with gusts of 45-60 MPH. All of this is prompting an extreme
response in the EC EFI/Extreme Forecast Index (which directly
assesses the sfc) with values suggesting almost all EC ensemble
members are coming in higher than the model climate, and we are
seeing multiple GFS/EC ensemble members gusting over 50 MPH at
Burley, Pocatello, Idaho Falls, Rexburg, Stanley, Challis, and
Driggs on the meteograms. Our current official forecast holds a bit
lower than the NBM 4.1, but in collaboration with neighboring WFOs
we did massively increase over the default blend. It's also worth
noting here that the NBM 4.1 50th percentile advertises wind gusts
over 55 MPH for Burley, Pocatello, and Idaho Falls, with a 50-75%
chance of gusts reaching 60 MPH at all three cities (and mntn
peaks/ridges look similar if not higher). This is one of the best
potential high wind signatures across available guidance that we've
seen over the past year or so...with eventual advisories VERY likely
and High Wind Watches/Warnings not out of the question. Very
difficult driving for high profile vehicles, isolated blowing dust,
isolated blowing snow (where falling snow is dry enough), and
possible tree/powerline damage are all hazards on the table. Stay
tuned for updates as this potential event approaches and we continue
to monitor model trends. A ridge of high pressure with dry, much
quieter wx and a warming trend is expected to follow for the Wed-Fri
time period. - KSmith

&&

.AVIATION...
Breezy conditions are expected Sat afternoon/eve as a shortwave
trough crosses SE Idaho, and this will be the main aviation concern.
Leaned on an NBM 4.1/HREF ensemble blend for evaluating wind timing
and magnitude, which best utilizes our suite of high-res models and
showed good overall agreement (so confidence is moderate to high).
Have initiated an increase around 16z/10am Sat in the TAFs for KBYI,
KPIH, and KIDA, and 17z/11am for KDIJ, coincident with when best
diurnal mixing begins. 19z/1pm looks like the start of the main
event (just beyond the current TAF period), at which point winds
could reach 20g30kts or so, tapering off around sunset Sat eve. MOS
guidance does support some SW crosswinds at about 13g23kts at KSUN
starting by 20-21z/2-3pm. Most of the moisture with this system
should hold across our nrn mntns, so we keep even VCSH out of the
forecast for now at the TAF terminals. - KSmith

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 8 PM MDT Saturday for IDZ051>055.

&&

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.